Iowa, 2022Tornado and Hail in Iowa, July 5, 2022
July 5, 2022 · NWS DMX · 14 events in 10 counties and zones
A derecho swept across South Dakota and into Iowa on the evening of July 5th. This resulted in a swath of wind gust from 50 to 65 plus mph resulting in a number of power outages, tree damage, and a few damaged structures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $500
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A derecho swept across South Dakota and into Iowa on the evening of July 5th. This resulted in a swath of wind gust from 50 to 65 plus mph resulting in a number of power outages, tree damage, and a few damaged structures. A brief tornado occurred near Estherville with minor damage. As the bowing thunderstorm complex reach central Iowa the gusts had dropped below severe criteria given the less favorable environment with decreased deep layer shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 2:44 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 5, 2:44 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
344 PM CDT Tue Jul 5 2022
.DISCUSSION.../Tonight through Tuesday/
Issued at 344 PM CDT Tue Jul 5 2022
Key Messages:
-Evening convection with winds and heavy rainfall the main concern
early in forecast
-Continued threat of convection over the next couple of day with
mostly a heavy rainfall threat
Ongoing heat this afternoon across central and southern with
temperatures well into the 90s and dewpoints into the 70s. Heat
index values have generally been from 100-105 with a few higher
values here and there. Moisture pooling near the front across the
north has pushed dewpoints into the upper 70s to near 80 in a few
locations. This along with the heat has pushed MUCAPES to at or
above 5k J/KG by late this afternoon in the north. Convection has
been moving ESE across South Dakota all day with impressive wind
gusts in excess of 80mph in many locations. This convection is
expected to enter and impact portions of the forecast area into this
evening. The main question is how long can the convection maintain
its organized threat as shear becomes weaker farther south. Forecast
soundings south of Highway 20 indicate generally less than 20kts at
any level up to 500mb. Given the potential for strong cold pool
development given the high downdraft Capes and theta-e difference,
it is likely that the cold pool should eventually outrun much of the
deeper convection into the evening. Given the shear is strongest in
the far north, this remains the most favorable area for damaging
winds. However, there may still be some severe gusts associated
with the outflow away from the deepest convection as has been seen
in portions of South Dakota and Nebraska this afternoon.
In addition to the severe threat, PWATS remain near 2" into this
evening along the boundary. Several of the CAMS unzip a line of
convection across the north around or shortly before 00Z and
maintain it until the convection from South Dakota blows through.
Given the slower movement of these storms and the high moisture
availability, localized heavy rainfall will be possible with 3+
inches which may approach flash flood guidance values. However,
given the very local nature of the threat, a flash flood watch is
not expected at this point. The convection is expected to move
southeast rather quickly overnight with the outflow with a decent
cool off after the hot conditions today.
The forecast becomes murkier into tomorrow and Thursday as the
current convection and outflow will determine the eventual placement
of additional convection into tomorrow. Not much change has
occurred to PoPs during this timeframe given the large uncertainty
in convective placement. The threat for heavy rainfall does persist
given the high PWATs and the placement of the front near the state.
Some threat of severe remains, but staying somewhat limited given
the relatively weak shear. The boundary does appear to shift far
enough south by later Friday to push the bulk of precipitation out
of Iowa later Friday into Saturday. Another shortwave approaches on
Sunday with the next best threat for convection in the state.
&&
.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1250 PM CDT Tue Jul 5 2022
Convection is expected to impact the terminals this evening into
the overnight with restrictions to both and ceilings from heavy
rainfall. In addition, some wind gusts approaching 50kts are
expected with the stronger convection. Scattered showers and
convection are forecast to linger into Wednesday morning but with
only localized restrictions.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.
&&
DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jul 5, 2:57 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
357 PM CDT Tue Jul 5 2022
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
357 PM CDT Tue Jul 5 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A Heat Advisory is in effect until 8 PM this evening. High heat
and humidity will combine to make potentially dangerous conditions
with peak heat index values between 100 to 109 degrees this
afternoon. Please exercise caution if outdoors this evening.
Strong to severe storms are possible tonight with damaging winds
and heavy rain being the primary threats. The greatest risk of
severe weather is across northern and northwest Iowa, but a few
strong to severe storms may still impact portions of central Iowa
as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Periodic storm chances continue Wednesday into Thursday night for
much of the area. There is a marginal risk of severe storms for
Wednesday and Thursday with locally heavy rainfall also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter reports for tonight's storms will be needed.
Dodson
Event by event
12 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Emmet
- When
- July 5, 4:37 PM CST to 4:42 PM CST
- Where
- Emmet County, 2.14 mi W of Estherville to 0.7 mi SW of Estherville
- Rating
- EF0
- Path length
- 1.63 mi
- Path width
- 80 yd
- Property damage
- $1,000
- Crop damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 43.415, -94.892
This tornado was reported by local law enforcement with portions of it also captured on video. Some of the path was also evident in high resolution satellite imagery. This tornado remained mostly in open cropland doing damage to corn and beans. However, it did pass by a couple of farmsteads with EF0 damage to trees.
Thunderstorm Wind, Palo Alto
- When
- July 5, 4:39 PM CST
- Where
- Palo Alto County, Ayrshire
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.030, -94.850
Personal weather station recorded a 59 mph gust.
Thunderstorm Wind, Emmet
- When
- July 5, 5:00 PM CST
- Where
- Emmet County, 0.69 mi N of Estherville Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.410, -94.750
Thunderstorm Wind, Kossuth
- When
- July 5, 5:15 PM CST
- Where
- Kossuth County, 0.69 mi N of Algona Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.080, -94.270
Thunderstorm Wind, Hancock
- When
- July 5, 5:38 PM CST
- Where
- Hancock County, 1.22 mi SE of Britt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -93.800
Winds estimated to be 60 to 70 mph at this location with numerous branches up to three inches in diameter downed.
Hail, Worth
- When
- July 5, 5:50 PM CST
- Where
- Worth County, 0.85 mi NE of Kensett
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.360, -93.210
Thunderstorm Wind, Winnebago
- When
- July 5, 5:54 PM CST
- Where
- Winnebago County, 0.85 mi SE of Forest City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.260, -93.640
Trees 12 inches in diameter down and power lines down. A few trees uprooted. Time estimated from radar.
Thunderstorm Wind, Kossuth
- When
- July 5, 6:03 PM CST
- Where
- Kossuth County, Algona
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.070, -94.230
Numerous trees down in Algona, ranging from six to twelve inches in diameter. Awning at gas station blown down and at least one tree down on a vehicle at a residence.
Thunderstorm Wind, Hancock
- When
- July 5, 6:06 PM CST
- Where
- Hancock County, 4.41 mi NNW of Miller
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.240, -93.630
Thunderstorm Wind, Cerro Gordo
- When
- July 5, 6:10 PM CST
- Where
- Cerro Gordo County, (Mcw)mason City Muni
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.150, -93.330
Thunderstorm Wind, Hardin
- When
- July 5, 6:26 PM CST
- Where
- Hardin County, Iowa Falls
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.520, -93.270
Emergency management also reports downed power lines.
Thunderstorm Wind, Hardin
- When
- July 5, 6:40 PM CST
- Where
- Hardin County, 1.47 mi SSW of Cleves
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.450, -93.060
Peak wind gust from the Steamboat Rock RWIS station.
Thunderstorm Wind, Polk
- When
- July 5, 6:45 PM CST
- Where
- Polk County, 1.03 mi E of Windsor Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.600, -93.700
Large tree branch down. Report via social media.
Thunderstorm Wind, Wapello
- When
- July 5, 8:41 PM CST
- Where
- Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.110, -92.450
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in South Dakota, July 5, 20222 deaths · $682,000 · 1 in hail · 55 events
- Tornado and Hail in Montana, July 5 to 9, 2022$200,000 · EF0 · 89 events
- Hail and Damaging Winds in Nebraska, July 5 to 6, 2022$2.1 million · 1.75 in hail · 7 events
- Tornadoes and Damaging Winds in Maryland, July 5, 2022$309,000 · EF1 · 6 events
- Damaging Winds in Iowa, July 5, 2022$346,000 · 78 kt wind · 8 events
- Tornado and Damaging Winds in Virginia, July 5, 2022$73,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Indiana, July 5, 2022$128,000 · 61 kt wind · 24 events
- Flash Flood and Damaging Wind in Minnesota, July 5, 2022$301,000 · 2 events
- Flash Flood and Damaging Wind in South Carolina, July 5 to 6, 2022$300,000 · 50 kt wind · 2 events
- Damaging Winds in North Carolina, July 5, 20224 injured · $20,000 · 55 kt wind · 16 events
- Flash Flood in Iowa, July 5, 2022$185,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 5, 2022$112,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034680, 1041484, 1041486, 1041487, 1041488, 1041489, 1041491, 1041493, 1041494, 1041495, 1041496, 1041497, 1041498, 1041499.